Recursive utility and optimal growth with bounded or unbounded returns
AbstractIn this paper we propose a unifying approach to the study of recursive economic problems. Postulating an aggregator function as the fundamental expression of tastes, we explore conditions under which a utility function can be constructed. We also modify the usual dynamic programming arguments to include this class of models. We show that Bellman's equation still holds, so many results known for the additively separable case can be generalized for this general description of preferences. Our approach is general, allowing for both bounded and unbounded (above/below) returns. Many recursive economic models, including the standard examples studied in the literature, are particular cases of our setting.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Journal of Economic Theory.
Volume (Year): 123 (2005)
Issue (Month): 2 (August)
Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/622869
Other versions of this item:
- LE VAN, Cuong & VAILAKIS, Yiannis, 2002. "Recursive utility and optimal growth with bounded or unbounded returns," CORE Discussion Papers 2002055, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
- D90 - Microeconomics - - Intertemporal Choice - - - General
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Streufert, Peter A, 1990. "Stationary Recursive Utility and Dynamic Programming under the Assumption of Biconvergence," Review of Economic Studies, Wiley Blackwell, vol. 57(1), pages 79-97, January.
- Boud, John III, 1990. "Recursive utility and the Ramsey problem," Journal of Economic Theory, Elsevier, vol. 50(2), pages 326-345, April.
- Duran, Jorge, 2001.
"Discounting long run average growth in stochastic dynamic programs,"
CEPREMAP Working Papers (Couverture Orange)
- Jorge Durán, 2003. "Discounting long run average growth in stochastic dynamic programs," Economic Theory, Springer, vol. 22(2), pages 395-413, 09.
- Jorge Durán, 2002. "Discounting Long Run Average Growth In Stochastic Dynamic Programs," Working Papers. Serie AD 2002-08, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Duran, Jorge, 2000. "Discounting Long Run Average Growth in Stochastic Dynamic Programs," Discussion Papers (IRES - Institut de Recherches Economiques et Sociales) 2000006, Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES).
- LE VAN, Cuong & MORHAIM, Lisa, 2001.
"Optimal growth models with bounded or unbounded returns: a unifying approach,"
CORE Discussion Papers
2001034, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Le Van, Cuong & Morhaim, Lisa, 2002. "Optimal Growth Models with Bounded or Unbounded Returns: A Unifying Approach," Journal of Economic Theory, Elsevier, vol. 105(1), pages 158-187, July.
- Le Van, C. & Morhaim, L., 2000. "Optimal Growth Models with Bounded or Unbounded Returns : a Unifying Approach," Papiers d'Economie MathÃÂ©matique et Applications 2000.64, UniversitÃ© PanthÃ©on-Sorbonne (Paris 1).
- Epstein, Larry G., 1983. "Stationary cardinal utility and optimal growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 31(1), pages 133-152, October.
- Alvarez, Fernando & Stokey, Nancy L., 1998. "Dynamic Programming with Homogeneous Functions," Journal of Economic Theory, Elsevier, vol. 82(1), pages 167-189, September.
- Robert E. Lucas Jr. & Nancy L. Stokey, 1982.
"Optimal Growth with Many Consumers,"
518, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Dana, Rose-Anne & Van, Cuong Le, 1991. "Optimal growth and Pareto optimality," Journal of Mathematical Economics, Elsevier, vol. 20(2), pages 155-180.
- Jaśkiewicz, Anna & Matkowski, Janusz & Nowak, Andrzej S., 2011. "On Variable Discounting in Dynamic Programming: Applications to Resource Extraction and Other Economic Models," MPRA Paper 31069, University Library of Munich, Germany, revised 24 May 2011.
- Cuong Le Van & Lisa Morhaim & Yiannis Vailakis, 2008. "Monotone Concave Operators: An application to the existence and uniqueness of solutions to the Bellman equation," Working Papers hal-00294828, HAL.
- Mohamed Mabrouk, 2005. "Intergenerational anonymity as an alternative to the discounted- sum criterion in the calculus of optimal growth II: Pareto optimality and some economic interpretations," GE, Growth, Math methods 0511007, EconWPA.
- Mohamed Mabrouk, 2005. "Intergenerational anonymity as an alternative to the discounted- sum criterion in the calculus of optimal growth I: Consensual optimality," GE, Growth, Math methods 0510013, EconWPA.
- Janusz Matkowski & Andrzej Nowak, 2011.
"On discounted dynamic programming with unbounded returns,"
Springer, vol. 46(3), pages 455-474, April.
- Matkowski, Janusz & Nowak, Andrzej S., 2008. "On Discounted Dynamic Programming with Unbounded Returns," MPRA Paper 12215, University Library of Munich, Germany.
- Cuong Le Van & Lisa Morhaim & Yiannis Vailakis, 2008. "Monotone Concave Operators: An application to the existence and uniqueness of solutions to the Bellman equation," UniversitÃ© Paris1 PanthÃ©on-Sorbonne (Post-Print and Working Papers) hal-00294828, HAL.
- Marinacci, Massimo & Montrucchio, Luigi, 2010. "Unique solutions for stochastic recursive utilities," Journal of Economic Theory, Elsevier, vol. 145(5), pages 1776-1804, September.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.